Common Digestive Conditions- GI
Pharmacotherapy for a Patient with Past Drug Abuse History Presenting With Gastrointestinal Symptoms
Past history of drug abuse is a significant risk factor for gastrointestinal complications due to the long lasting effects of withdrawal from the drugs. Of particular importance in this regard is a history of opiate use. Withdrawal from opiate use causes the recovered victim to suffer a type of gastroenteritis that is non-infectious (Hammer & McPhee, 2018; Huether 7 McCance, 2017). The symptoms of this opiate withdrawal gastrointestinal condition are collectively referred to as gastroenteritis syndrome. For those patients who have a history of chronically abusing marijuana or cannabis sativa, there is a likelihood of them suffering from hyperemesis syndrome. This is the situation in which there is unexplained nausea and vomiting. These observations were made by Wurcel et al. (2015). Given the profile of patient HL, this is their most likely scenario. For that reason, their likely diagnosis is Substance Withdrawal Gastroenteritis and Hyperemesis Syndrome. Also, the most likely differential diagnosis is Levothyroxine Toxicity. This is because Synthroid is known to cause the same symptoms of nausea, vomiting, and diarrhea as a side effect (Katzung, 2018; Rosenthal & Burchum, 2018). Patient HL is presenting with the same.Common Digestive Conditions- GI
ORDER A PLAGIARISM -FREE PAPER NOW
Proposed Drug Therapy for Patient HL
It is recommended that the current pharmacotherapy for patient HL be modified as follows: (i) the levothyroxine be reduced in dosage to 88 mcg per day; (ii) loperamide (Imodium) 4 mg prn be added; (iii) ondansetron (Zofran) 8 mg bid be added too; and (iv) nifedipine and prednisone be left at their originally prescribed dosages. The explanation for this therapy modification is that if the Synthroid is the one causing toxicity, a reduction of its dosage will reduce that effect. There is nothing evidence-based that directly links nifedipine and prednisone to the symptoms that patient HL presents with. They are therefore left untouched. Loperamide stops the non-infectious diarrhea and ondansetron stops the nausea and vomiting (Katzung, 2018; Rosenthal & Burchum, 2018).
Hammer, D.G., & McPhee, S.J. (Eds). (2018). Pathophysiology of disease: An introduction to clinical medicine, 8th ed. McGraw-Hill Education.
Huether, S.E. & McCance, K.L. (2017). Understanding pathophysiology, 6th ed. Elsevier, Inc.
Katzung, B.G. (Ed) (2018). Basic and clinical pharmacology, 14th ed. McGraw-Hill Education.
Rosenthal, L.D., & Burchum, J.R. (2018). Lehne’s pharmacotherapeutics for nurse practitioners and physician assistants. Elsevier.
Wurcel, A.G., Merchant, E.A., Clark, R.P., & Stone, D.R. (2015). Emerging and underrecognized complications of illicit drug use. Clinical Infectious Diseases, 61(12), 1840–1849. http://dx.doi.org/10.1093/cid/civ689
Patient HL comes into the clinic with the following symptoms: nausea, vomiting, and diarrhea. The patient has a history of drug abuse and possible Hepatitis C. HL is currently taking the following prescription drugs:Common Digestive Conditions- GI
Once the underlying cause is identified, an appropriate drug therapy plan can be recommended based on medical history and individual patient factors. In this Assignment, you examine a case study of a patient who presents with symptoms of a possible GI/hepatobiliary disorder, and you design an appropriate drug therapy plan.
Common Digestive Conditions- GI